Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 130, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2001, 6:23 PM EDT for Knox County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2001, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 5, 2001, 7:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Knox County, TN
The radar
The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:30 PM EDT | Thunderstorm Wind | Knoxville, TN | A few trees down across the north half of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUL 5 2001
LOW CLOUDS HAVE BEEN SLOW TO BREAK UP...BUT ARE FINALLY DOING SO.
WILL NOT BE ABLE TO RECOVER AS MUCH AS EXPECTED...SO INSTABILITY
SHOULD BE LIMITED THIS EVENING. STILL MAY HAVE A FEW SHOWERS AND
THUNDERSTORMS EARLY TONIGHT AHEAD OF THE FRONT. FRONT WILL PUSH
INTO THE AREA TONIGHT...AND SHOULD BE SOUTH OF THE AREA FRIDAY
MORNING. DRIER AIR WILL FILTER IN FRIDAY...SHOULD BE MOSTLY CLEAR
FRIDAY AND FRIDAY NIGHT. SOME DISAGREEMENT IN HANDLING SHORT WAVE
ENERGY IN THE NORTHWEST FLOW...AS WELL AS THE NEXT FRONT
APPROACHING FROM THE NORTHWEST. MAY SEE SOME SHOWER AND
THUNDERSTORMS SATURDAY AT LEAST OVER THE NORTH...BUT WITH THE
UNCERTAINTY...FOR NOW WILL CONTINUE WITH A DRY FORECAST.
GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.
PRELIMINARY NUMBERS FOLLOW:
CHA 67 89 64 92 / 30 5 0 10{
TYS 64 86 61 90 / 30 0 0 10
TRI 60 83 54 89 / 30 0 0 10
OQT 64 86 61 90 / 30 0 0 10
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
LDWIn the hours before
Special weather statement, Jul 5, 5:30 PM EDT, 53 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 530 PM EDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCH FOR NORTHERN PARTS OF THE CUMBERLAND PLATEAU UNTIL 10PM EDT (9PM CDT)... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON AND EVENING...MAINLY ALONG A COLD FRONT ACROSS EXTREME SOUTHERN KENTUCKY. THESE STORMS WILL BE MOVING SOUTHEAST AT 20 MPH ...AND LIKELY AFFECT MUCH OF THE NORTHERN COUNTIES OF THE CUMBERLAND PLATEAU EARLY THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AND POSSIBLY LARGE HAIL UP TO GOLFBALL SIZE. BRIEF LOCALLY HEAVY RAINS OF 1 TO 2 INCHES MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS. ALSO... DO NOT UNDERESTIMATE THE DANGER OF LIGHTNING STRIKES IN AND NEAR THESE STORMS. THE STORMS SHOULD WEAKEN TOWARD SUNSET...AND SEVERE STORMS ARE NOT ANTICIPATED OVER THE REMAINDER OF EAST TENNESSEE. HOWEVER...PERSONS CLOSE TO THE WATCH AREA SHOULD MONITOR WEATHER DEVELOPMENTS THIS EVENING. STAY TUNED TO THIS STATION FOR LATER STATEMENTS...AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 44 min |
| Jul 5, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 36 min |
| Jul 5, 6:05 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 40 min |
| Jul 5, 6:55 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 50 min |
| Jul 5, 7:56 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.